Nebraska, 2022

High Wind in Nebraska, April 23, 2022

April 23, 2022 · NWS OAX · 10 events in 10 counties and zones

Strong wind gusts were observed April 23.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong wind gusts were observed April 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 23, 5:29 AM CST, 41 minutes earlier.

Area forecast discussion, Apr 23, 5:29 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
629 AM CDT Sat Apr 23 2022

...Updated for 12Z Aviation Forecast Discussion...

.DISCUSSION...
Issued at 310 AM CDT Sat Apr 23 2022

There are several forecast concerns in the short term - today
into tonight. These concerns include possible severe storms today,
strong winds today into tonight and extreme fire danger for at
least parts of the area this afternoon and early evening.

Yesterday was windy with highs in our forecast area ranging from
81 at Harlan to 90 at Norfolk. Today we do not expect to be quite
as warm, but should reach the mid 70s to lower 80s.

Water vapor satellite imagery early this morning showed a cold low
back over the WY/CO border area and diffluent flow across much of
KS/NE/SD. 12 hour height falls at 500 mb last evening were over
100 meters in CO. This is quite a system, and has support from
winds of 100 knots or more at 300 mb from nrn CA into AZ and NM.
Models indicate that the 500 mb height fall center should track
up into northeast SD by this evening, with the low strengthening
as it does so. Surface low should continue to track northeast
across SD today, then to northern MN by Sunday morning. Winds in
our area should be sustained mostly 25 to 35 mph with gusts to
around 55 mph possible. Can not totally rule out some gusts of
60 mph or more but think for now that they would be very spotty.
We will monitor in case we need to go with a high wind warning.

Expanded the wind advisory for all of the area earlier, and kept
that until 7 pm. An extension in time could be needed, with
chances of that highest in northeast NE. With the strong winds and
decreasing RH behind the cold front/dry line today, converted the
fire weather watch to a Red Flag Warning and expanded it a bit.

Strongest convection has been to our west so overnight through
3 am cdt, but we will probably at least some isolated to
scattered storms through the morning. These could approach severe
limits, but the higher chance of organized severe storms seems to
be this afternoon. That would be along and ahead of the cold
front that will be pushing through the area. These will develop in
an area with ML CAPE values of 1000 to 1500 J/kg and 1-6 km bulk
shear of 40 to 60 knots. Could see storms develop as early as 1 pm
but more likely closer to 3 pm. Storms should exit the area to
the southeast by mid evening, and possibly even before 7 pm. Then
it looks mainly dry the rest of the night.

Have some concern that our far northern counties could see some
rain or snow shower Sunday into Sunday evening, but did not
include that for now with the general model consensus keeping
measurable precipitation north of our area. Highs will be cooler
on Sunday, 50s north and 60s south.

Sunday night through Wednesday looks dry with warming trend. A mid
level ridge will build across the northern and central Plains
during the period. Look for highs in the 50s to lower 60s Monday,
mostly 60s Tuesday, then mostly 70s Wednesday.

Model agreement drops off later in the week, with some low chances
for precipitation. Highest chances seem to be Wednesday night into
Thursday. Highs both Thursday are likely to reach the 70s or lower
80s then look for highs to cool and only reach the 60s Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 630 AM CDT Sat Apr 23 2022

Strong wind today is the main concern. Ceilings as of 630 am were
mostly at or above 3500 feet but in any SHRA or TSRA they could
drop down to the MVFR category. Winds will turn more to the west
later today and should decrease, at least a little, toward early
evening. After this morning, left chance of TSRA out of TAFs,
since chances seemed higher east of KOMA and KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 PM CDT this evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for NEZ011-012-015>018-030>034-042>045-050-051-065-
     066-078-088-089.

IA...Wind Advisory until 7 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

     Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for IAZ043.

&&

DISCUSSION...Miller
AVIATION...Miller
Hazardous weather outlook, Apr 23, 3:57 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
457 AM CDT Sat Apr 23 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-240000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
457 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Strong south winds with gusts up to 55 mph are expected to
continue for the area much of today. As a result, a Wind Advisory
remains in effect. Isolated gusts of higher than 55 mph will be
possible. The strong winds could cause some power outages and
create areas of blowing dust that could reduce visibility. The
winds in combination with decreasing relative humidity will push
the fire danger into the very high or extreme category this
afternoon and evening, mostly along west of a line from about
Onawa to Fremont and Beatrice, where a Red Flag Warning has been
issued.

There is a chance that a severe storm or two could affect the
area this morning or early afternoon. The main hazard would be
damaging winds, but isolated hail is possible.

Severe storm chances seem higher from about 2 pm to 7 pm. There
is a risk of severe storms, mostly east of a line from around
Logan Iowa to Plattsmouth and Tecumseh. Strong wind gusts should
be the main hazard, though spotty hail could occur. There is also
a small chance for a brief tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely, but any severe weather reports
that you can pass along will be appreciated.

In the hours before

Local storm report, Apr 23, 4:21 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
521 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     HAIL             4 ESE COUNCIL BLUFFS    41.21N 95.79W
04/23/2022  E0.50 INCH       POTTAWATTAMIE      IA   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0510 AM     HAIL             GLENWOOD                41.05N 95.74W
04/23/2022  M1.00 INCH       MILLS              IA   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Apr 23, 4:27 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
527 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 AM     HAIL             1 E ELKHORN             41.28N 96.22W
04/23/2022  E0.50 INCH       DOUGLAS            NE   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0459 AM     HAIL             3 ENE MURRAY            40.93N 95.88W
04/23/2022  E0.50 INCH       CASS               NE   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, Apr 23, 4:30 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 AM     HAIL             4 S BENNINGTON          41.32N 96.14W
04/23/2022  E1.00 INCH       DOUGLAS            NE   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Apr 23, 5:07 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             WALNUT                  41.48N 95.22W
04/23/2022  M1.00 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

            SPOTTER CALLED WFO DMX REPORTING 1" HAIL IN
            WALNUT.

&&
Local storm report, Apr 23, 5:13 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
613 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     HAIL             FORT CALHOUN            41.46N 96.03W
04/23/2022  M1.25 INCH       WASHINGTON         NE   TRAINED SPOTTER

            PICUTRE FROM SOCIAL MEDIA, ESTIMATED TIME
            BASED ON RADAR.

&&
Local storm report, Apr 23, 5:41 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
641 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HAIL             4 NNW BOYS TOWN         41.31N 96.16W
04/23/2022  E1.00 INCH       DOUGLAS            NE   PUBLIC

            AT 156TH AND FORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Madison

When
April 23, 6:10 AM CST
Where
Madison forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Norfolk ASOS measured a peak wind gust of 68 mph.

High Wind, Platte

When
April 23, 8:06 AM CST
Where
Platte forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Columbus AWOS measured a peak wind gust of 59 mph.

High Wind, Lancaster

When
April 23, 8:36 AM CST
Where
Lancaster forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Lincoln ASOS measured a peak wind gust of 61 mph.

High Wind, Cass

When
April 23, 8:55 AM CST to 10:15 AM CST
Where
Cass forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Plattsmouth AWOS measured sustained winds of at least 40 mph for 1 hour 20 minutes.

High Wind, Knox

When
April 23, 9:56 AM CST
Where
Knox forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Personal weather station measured a peak wind gust of 60 mph.

High Wind, Cedar

When
April 23, 10:00 AM CST
Where
Cedar forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Interpolation of area wind data show that the county likely met high wind criteria for the date.

High Wind, Burt

When
April 23, 10:02 AM CST
Where
Burt forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Tekamah ASOS measured a peak wind gust of 66 mph.

High Wind, Douglas

When
April 23, 10:03 AM CST
Where
Douglas forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Omaha Eppley ASOS measured a peak wind gust of 62 mph.

High Wind, Richardson

When
April 23, 11:46 AM CST
Where
Richardson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Falls City ASOS measured a peak wind gust of 61 mph.

High Wind, Jefferson

When
April 23, 12:28 PM CST
Where
Jefferson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Personal weather station measured a peak wind gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020066, 1020067, 1020065, 1023444, 1023445, 1023447, 1020062, 1020063, 1020068, 1020064.